Adverse reactions to N‐acetylcysteine during treatment for paracetamol poisoning

@article{Dawson1989AdverseRT,
  title={Adverse reactions to N‐acetylcysteine during treatment for paracetamol poisoning},
  author={Andrew H Dawson and David A. Henry and John McEwen},
  journal={Medical Journal of Australia},
  year={1989},
  volume={150}
}
P aracetamol is one of the drugs that most often is consumed in self-poisoning attempts. Recent Australian reviews of selfpoisoning show it to be the fourth most-commonly ingested substance.':" It is thought that the hepatic toxicity of paracetamol in overdose is a result of the accumulation of an oxidative metabolite, N-acetyl-p-benzoquinamine which, in the presence of a deficiency of glutathione, binds to sulphydryl-containing proteins in the liver, leading to acute hepatic necrosis… 
Use of N-acetylcysteine in clinical toxicology.
How Safe is Intravenous N-Acetylcysteine for the Treatment of Paracetamol Poisoning?
TLDR
Treatment of paracetamol poisoning with IV NAC appears to be safe, however a large prospective study would be required to confirm this.
Adverse reactions associated with acetylcysteine
TLDR
Given the commonality of adverse reactions associated with acetylcysteine, it is important to ensure that any adverse event does not preclude patients from receiving maximal hepatic protection, particularly in the context of significant paracetamol ingestion.
Adverse Reactions to intravenous N-Acetylcysteine in Chinese Patients with Paracetamol (Acetaminophen) Poisoning
TLDR
In the dose that is recommended for the treatment of acute paracetamol poisoning, intravenous NAC is generally safe in Chinese but mild side effects are common and the initial loading dose is given over 60 rather than 15 min.
Outcome of paracetamol poisoning after treatment with intravenous or oral N-acetylcysteine.
TLDR
NAC in both IV and oral forms are equally effective as an antidote in PCM poisoning and as an outcome measure there were no severe liver enzymes derangement, no serious adverse drug reactions and 100% clinical cure rate.
Intravenous acetylcysteine for the treatment of acetaminophen overdose
TLDR
Evidence regarding intravenous acetylcysteine's effectiveness in patients with acute overdoses who receive treatment within 10 h or > 10 h, patients with chronic supratherapeutic ingestions, and those with acetaminophen-induced fulminant hepatic failure are evaluated.
New Approaches to Paracetamol Hepatotoxicity
TLDR
A retrospective analysis of patients with paracetamol-induced fulminant hepatic failure suggested that ‘late’ administration of N-acetylcysteine (NAC) exerted a protective effect, and later work suggests that part of the benefit of late NAC derives from a reduction in the oxygen debt commonly found in fulminating liver failure.
Mechanism of action and value of N-acetylcysteine in the treatment of early and late acetaminophen poisoning: a critical review.
  • A. Jones
  • Medicine, Biology
    Journal of toxicology. Clinical toxicology
  • 1998
TLDR
While there is a trend suggesting a beneficial effect of N- acetylcysteine in some patients presenting beyond 15 hours, further research is necessary to establish just how effective N-acetylcy Steine is, particularly in patients presenting with fulminant hepatic failure.
N-acetylcysteine overdose after acetaminophen poisoning
TLDR
Considering the similarity between some of the clinical symptoms of acetaminophen overdose and NAC overdose, it is vitally important for the administration phases and checking of the patient’s symptoms to be carried out attentively and cautiously.
...
...

References

SHOWING 1-10 OF 10 REFERENCES
Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985)
TLDR
It is concluded that N-acetylcysteine treatment should be started within eight hours of an acetaminophen overdose, but that treatment is still indicated at least as late as 24 hours after ingestion, and it may be superior when treatment is delayed.
Adverse reactions to acetylcysteine and effects of overdose.
Since the introduction in 1979 of intravenous acetylcysteine (Parvolex) as an antidote for overdosage of paracetamol the National Poisons Information Service and the manufacturer have been notified
Intravenous N-acetylcysteine: the treatment of choice in paracetamol poisoning?
Neutropenia associated with metronidazole A M Geddes, FRCPED, and M W McKendrick, MRCP ...................... 1438 Fatal carbon monoxide poisoning-a new circumstance A J Crisp, MRCP, and Kathleen M
Acetaminophen‐induced hepatic injury: Protective role of glutathione in man and rationale for therapy
TLDR
Evidence is presented that administration of glutathione‐like nucleophiles, such as cysteamine, protects mice from arylation of hepatic macromolecules, hepatic necrosis, and death caused by the reactive acetaminophen metabolite.
Trends in self‐poisoning with drugs in Newcastle, New South Wales, 1980‐1982
TLDR
The use of several drugs in combination in self‐poisoning rose disturbingly, and the number of patients who were admitted to hospital fell from 290 in 1980 to 226 in 1982, indicating a gratifying drop in the use of barbiturate drugs.
Trends in self-poisoning with drugs in Newcastle, New South Wales, 1980-1982.
TLDR
The use of several drugs in combination in self-poisoning rose disturbingly, and the number of patients who were admitted to hospital fell from 290 in 1980 to 226 in 1982, which indicated a gratifying drop in the use of barbiturate drugs.
Self‐poisoning with drugs: A 3½‐year study in Newcastle, NSW
TLDR
This is a review of 963 cases of self‐poisoning with drugs treated in the three major Newcastle hospitals over a 3½‐year period, finding an overall increase of 34% in the number of patients admitted.
Adverse reactions to N‐acetylcysteine
Self-poisoning with drugs. A 3V,-year study in Newcastle
  • NSW. Med J Aus'
  • 1981